Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 9, NWS Tucson, AZ

August 18, 2023Pima County, Pinal County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this wind advisory at Aug 18, 2023, 1:17 PM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It took effect at Aug 20, 2023, 11:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2023, 1:17 PM MST (20:17 UTC)
In effect from
Aug 20, 2023, 11:00 AM MST
Expired
Aug 20, 2023, 10:00 PM MST
In force
11 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS75 KTWC 182017
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
117 PM MST Fri Aug 18 2023

AZZ501-502-515-190430-
/O.NEW.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
117 PM MST Fri Aug 18 2023

...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM MST SUNDAY...

* WHAT...South winds 30 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Pima County, Tohono O'odham Nation and 
  Baboquivari Mountains.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
7 follow-up statements
629 
WWUS75 KTWC 190439
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
939 PM MST Fri Aug 18 2023

AZZ501-502-515-191245-
/O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
939 PM MST Fri Aug 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST
SUNDAY...

* WHAT...South winds 30 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Pima County, Tohono O'odham Nation and 
  Baboquivari Mountains.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
214 
WWUS75 KTWC 190916
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
216 AM MST Sat Aug 19 2023

AZZ501-502-515-200015-
/O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
216 AM MST Sat Aug 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST
SUNDAY...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45-50
  mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Western Pima County, Tohono O'odham Nation and 
  Baboquivari Mountains.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
976 
WWUS75 KTWC 192018
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
118 PM MST Sat Aug 19 2023

AZZ501-502-515-201100-
/O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
118 PM MST Sat Aug 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 10 PM MST
SUNDAY...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 
  mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Western Pima County, Tohono O'odham Nation and 
  Baboquivari Mountains.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
568 
WWUS75 KTWC 200917
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
217 AM MST Sun Aug 20 2023

AZZ503>505-210500-
/O.EXA.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
217 AM MST Sun Aug 20 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MST
THIS EVENING...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 
  mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson 
  Metro Area and South Central Pinal County.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Strong gusty winds may produce areas of localized
  blowing dust that will reduce visibility. Gusty winds will
  likely blow around unsecured objects. Tree limbs could be blown
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501-502-515-210500-
/O.CON.KTWC.WI.Y.0009.230820T1800Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
217 AM MST Sun Aug 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MST THIS EVENING...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45-50 
  mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Western Pima County, Tohono O'odham Nation and 
  Baboquivari Mountains.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Strong gusty winds may produce areas of localized
  blowing dust that will reduce visibility. Gusty winds will
  likely blow around unsecured objects. Tree limbs could be blown
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
759 
WWUS75 KTWC 202005
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
105 PM MST Sun Aug 20 2023

AZZ501-502-210500-
/O.NEW.KTWC.DU.Y.0004.230820T2005Z-230821T0200Z/
/O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
105 PM MST Sun Aug 20 2023

...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...For the Blowing Dust Advisory, visibility between one
  quarter mile and one mile in blowing dust. For the Wind
  Advisory, south winds 25 to 35 mph with local gusts up to 55 
  mph.

* WHERE...Western Pima County and Tohono O'odham Nation.

* WHEN...For the Blowing Dust Advisory, until 7 PM MST this 
  evening. For the Wind Advisory, until 10 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility. Gusty winds could blow around unsecured objects.
  Tree limbs could be blown down and a few power outages may
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ503>505-515-210500-
/O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Baboquivari Mountains-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
105 PM MST Sun Aug 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45- 50 
  mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson 
  Metro Area and South Central Pinal County.

* WHEN...From 11 AM to 10 PM MST Sunday.

* IMPACTS...Strong gusty winds may produce areas of localized
  blowing dust that will reduce visibility. Gusty winds will
  likely blow around unsecured objects. Tree limbs could be blown
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
004 
WWUS75 KTWC 210200
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
700 PM MST Sun Aug 20 2023

AZZ501-502-210500-
/O.EXP.KTWC.DU.Y.0004.000000T0000Z-230821T0200Z/
/O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-
Including the cities of Ajo, Organ Pipe Cactus N.M., and Sells
700 PM MST Sun Aug 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Pima County and Tohono O'odham Nation.

* WHEN...Wind Advisory is in effect until 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ503>505-515-210500-
/O.CON.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Baboquivari Mountains-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, and Picacho Peak State Park
700 PM MST Sun Aug 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...South to southeast winds 25 to 35 mph with gusts 45 to 
  50 mph. The strongest sustained winds will occur in the higher 
  terrain. The strongest wind gusts in the lower deserts will 
  accompany showers and thunderstorms.

* WHERE...Upper Santa Cruz River Valley/Altar Valley, Tucson 
  Metro Area and South Central Pinal County.

* WHEN...Until 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
732 
WWUS75 KTWC 210459
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
959 PM MST Sun Aug 20 2023

AZZ501>505-515-210600-
/O.EXP.KTWC.WI.Y.0009.000000T0000Z-230821T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
and Picacho Peak State Park
959 PM MST Sun Aug 20 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING...

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Aug 18, 9:02 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 9:02 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
902 AM MST Fri Aug 18 2023

.SYNOPSIS...Scattered showers and thunderstorms are expected
again this afternoon and evening with cooler temperatures.
Moisture being pushed toward Arizona from Hurricane Hilary is
expected to enhance the rainfall of showers and thunderstorms
across areas south and west of Tucson Saturday afternoon through
Saturday night. Otherwise, cooler temperatures and scattered
showers and thunderstorms are expected late this weekend into next
week.

&&

.DISCUSSION...Currently some weak showers and associated cloud
cover to the south of Tucson. This will likely last another hour
then skies will begin to clear some. Skies are already clear east
of Tucson. Today looks to be a fairly active day. The 18/12Z HREF
and other CAM models show convection starting this afternoon
mainly east of Tucson at first. Storms then progress
west/northwest likely along outflows and move through Tucson late
this afternoon or early evening then continue into central and
western Pima County. The main threats with these storms will be
strong to severe outflow winds as well as heavy rainfall and
localized flash flooding. Storms will also be aided by a weak
impulse moving in from the east. The HREF shows 70-90 percent
neighborhood probabilities of winds greater than 30 kts for most
of southeast Arizona and a 10 percent neighborhood probability for
winds greater than 50 kts in Pinal County and central/western
Pima County. Blowing dust will likely be an issue this evening in
Pinal County and central Pima County. High temperatures will be
right around normal. Please see the previous discussion for longer
term details.

&&

.AVIATION...valid through 19/18z.
ISOLD -SHRA with bases 8-12k ft AGL this morning. Areal coverage
incrg aft 18/19z to SCT -SHRA/-TSRA and contg thru 19/07z before
diminishing toward end of valid pd. Typical diurnal trends for SFC
winds 8-15 kts. Erratic wind gusts of 35-45 kts near any TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
again today with likely more widespread activity and with a few
severe storms possible. Then Saturday afternoon through Saturday
night heavy rainfall producing showers and thunderstorms are
possible south and west of Tucson thanks to moisture from tropical
storm Hilary. Gusty southeasterly winds are expected Sunday
afternoon, strongest in the Gila valley, however minimum humidity
levels will range from the mid 20s in the Gila Valley to 40+ Tucson
westward. After that, we will have the typical daily rounds of
scattered showers and thunderstorms with temperatures and humidity
level running closer to normal, which hasn't been the norm lately.

&&

.PREV DISCUSSION... /issued 330 AM MST Fri Aug 18 2023/
The scattered showers/isolated thunderstorms that were across the
area before midnight have pushed north of the forecast area. A
few light showers still possible this morning as radar is showing
a few south of the Intl border. The special Tucson 06z sounding
had a PW value up near 1.70" although that value was contaminated
a bit due to the thunderstorms that were around at release time.
The 12z sounding should give a better idea where the Tucson PW is
at.

Although debris clouds will slow down heating an hour or two
today, the combination of a moist atmosphere and a disturbance
aloft moving in from east later today will bring scattered showers
and thunderstorms. A few of the storms will be strong to severe
with locally heavy rain. Blowing dust may be an issue this evening
W-NW of Tucson.

Still on track with additional moisture pushing across the area
this weekend associated with Hurricane Hilary. The 3 am advisory
had Hilary located 400 miles S of Cabo San Lucas MX as a cat 4
hrcn. Little has changed with track of Hilary west of Baja Pen and
weakening as it moves into cooler waters. Little has changed from
previous forecast for our area with areas south and west of
Tucson seeing the best chances for heavy rain that could produce
flash flooding. No changes were made to the flood watch area.
Areas east of Tucson will see less chances of storms.

Moisture remains in place next week for daily chances of showers
and thunderstorms. With the large dome of high pressure over the
central part of the CONUS, there is the potential for an easterly
wave to move out of the Gulf of Mexico next week. At this time it
could be around Wed/Thu time frame.

High temperatures will be hanging around normal with day-to-day
variability.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Sunday evening for
AZZ501>503-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 17, 11:06 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 18, 1:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 18, 1:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Aug 18, 2:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 18, 2:51 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 18, 3:18 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima42 min
Aug 18, 3:31 PM MSTSpecial Weather StatementTWCCochise44 min
Aug 18, 3:40 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 18, 3:48 PM MSTDust Storm AdvisoryTWCCochise, Graham57 min
Aug 18, 3:56 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima49 min
Aug 18, 4:31 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz44 min
Aug 18, 4:42 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 18, 4:43 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima, Pinal47 min

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.